Last reply 1 year ago
ALA and ALCs

I’ve read that taking ALA and ALC supplements can help with MS, especially fatigue. Has anyone had any positive or negative experiences of this? What is the recommended dosage? Thanks

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
1 year ago

@kittyb , I’ve read about the Alpha Lipoic Acid (ALA)/Acetyl L-Carnitine (ALC) combinations on American forums. One combination used by an MSer was ALA (200 mg) + ALC (1,000 mg).

I have tried it myself but noticed no difference, so gave it up after a couple of months.


potter
1 year ago

I take 1,000 mg of ALA, there is a big buzz with the researchers right now and they all seem to have a different theories. Some research has shown it reduces certain serum levels which in turn intefers with T-Cell migration into the Central Nervous System. From what I understand slowing the T-Cell migrations slows the progression of MS. If you take to much you can have renal problems but other than that it is pretty benign when it come to side effects. I have also recently started taking 1000 mg of Biotin, they have been researching if for several years thinking it might help repair myelin damage. If it doesn’t work for that I have the bonus that it helps with your hair and skin. Potter

We take ALA and you have to be careful which kind you buy (we use the R type). Here is the link that showed some evidence. @stumbler I would recommend taking it for brain shrinkage and thats not something you might notice for many years. I dont know of anything else that has shown to help with is. See what you think with the video below:

The other supplements we use are:

D3
Biotin (its not high dose just the normal stuff you can buy)
B1
B12
Probotics
Turmeric
flaxseed oil (20ml a day)

Not sure any of it helps with fatique in particular.


kittyb
1 year ago

Thanks so much everyone, I am new to shift.ms but what a fantastic resource and everyone is so helpful. It’s so great to hear advice and stories from others in a similar position and has made me feel much more positive about my future. I’m off to order some supplements! Thanks again @californiadreaming @potter and @stumbler


potter
1 year ago

Kitty I was reading my supplements this morning and realized that my Biotin was 10,000mg not a 1000. I started out with a 1000 and then did some reading on what the researcher tested with and it was over 10,000. Some of the patients taking a higher dose had some side effects, the researcher thought 10,000mg was as high as you should go and still be safe. Potter


vasy
1 year ago

I take 600 mg twice daily (1200 per day).
Sometimes I feel symptoms of hypoglycemia around 1 hour after I took a pill, which is very strange as my glucose level is completely normal and rock stable otherwise, other from that I got no side effects.

@californiadreamin virtually all clinical trials showed benefit of ALA in human were done using racemate, so usage of R-enantiomer is questionable


potter
1 year ago

Vasy that is very interesting, I felt the symptoms of hypoglycemia the other day. I use to be bothered with it when I was younger. I think when I reorder I will cut down on it and take it twice daily. Potter


vasy
1 year ago

Hi @potter
lipoic acid is available as intravenous infusions where I do live
And some hospitals use it as add on to steroids in treatment of relapses or sometimes to treat mild sensory relapses with it alone (and it seems to work great, although there is not much evidence behind it). Long story short, but I had drips of ALA some time ago at the hospital and almost collapsed once while it was at very high speed, and the symptoms were the same.
I monitor my glucose ever since pretty much every month when I do my monthly post-Lem bloodwork, and it is always 5.0.
Even took my gradmas glucometer to investigate… after I take a pill glucose stays the same most of the time. But sometimes it suddenly drops to <3.5 and this is when I’m starting to feel bad .. a mystery. still cant find an explanation 🙂


potter
1 year ago

Thank you for the information, my sudden drop was probably 3 for 4 hours after I took it. We were on our way to Arizona on our vacation and I started having trouble staying awake. My hand started trembling and then I remembered I had the same problem when I was hypoglycemic. I ate a piece of candy and I was fine, it could of been a combination of stress, lack of sleep and ALA. But it is good to know I need to keep an eye on the ALA dosage. Potter

Post Comment

You must be logged in to reply to this topic.